Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 80, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 9, 2017, 5:12 PM CST for Shannon County, Missouri. It was in force for 48 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2017, 5:12 PM CST (23:12 UTC)
- Expired
- Mar 9, 2017, 6:00 PM CST
- In force
- 48 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Shannon County, MO
The radar
The St Louis radar (KLSX), 177 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 5:12 PM CST | HAIL 1 | Round Spring, MO | COOP OBSERVER REPORTED 1.00 HAIL. |
| Mar 9, 5:20 PM CST | HAIL 1.75 | Birch Tree, MO | VIA FACEBOOK. TIME ESTIMATED. |
| Mar 9, 5:23 PM CST | TSTM WND DMG | 3 N Eminence, MO | TREES AND POWER LINES DOWN ACROSS ROAD. |
| Mar 9, 5:24 PM CST | HAIL 1.75 | Alley Spring, MO | ALLEY SPRING PARK RANGER REPORTED. DAMAGING GOLF BALL SIZE HAIL. |
| Mar 9, 5:44 PM CST | HAIL 0.88 | Winona, MO | NICKEL HAIL COVERING THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 11:10 AM CST | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1760 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
050
WUUS53 KSGF 092312
SVRSGF
MOC203-100000-
/O.NEW.KSGF.SV.W.0080.170309T2312Z-170310T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
512 PM CST THU MAR 9 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Shannon County in south central Missouri...
* Until 600 PM CST
* At 512 PM CST, a severe thunderstorm was located near Eminence, or
25 miles northwest of Van Buren, moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Public.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Winona... Birch Tree...
Eminence... Montier...
Alley Spring... Teresita...
Round Spring... West Eminence...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3710 9102 3708 9122 3689 9122 3689 9166
3729 9159 3733 9118 3731 9116 3726 9116
3725 9112 3720 9112 3720 9109 3718 9109
3716 9104 3714 9104 3714 9102
TIME...MOT...LOC 2312Z 269DEG 48KT 3725 9136
HAIL...1.00IN
WIND...<50MPH
$$
Wise2 follow-up statements
860
WWUS53 KSGF 092325
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
525 PM CST THU MAR 9 2017
MOC203-100000-
/O.CON.KSGF.SV.W.0080.000000T0000Z-170310T0000Z/
Shannon MO-
525 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CST
FOR SHANNON COUNTY...
At 524 PM CST, a severe thunderstorm was located over Birch Tree, or
14 miles east of Mountain View, moving east at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Law enforcement. Golf ball size hail was reported in Alley
Spring.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Winona... Birch Tree...
Eminence... Montier...
Alley Spring... Teresita...
Round Spring... West Eminence...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3710 9102 3708 9122 3689 9122 3689 9166
3729 9159 3733 9118 3731 9116 3726 9116
3725 9112 3720 9112 3720 9109 3718 9109
3716 9104 3714 9104 3714 9102
TIME...MOT...LOC 2324Z 268DEG 42KT 3698 9144
HAIL...1.75IN
WIND...60MPH
$$
Wise951
WWUS53 KSGF 092339
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
539 PM CST THU MAR 9 2017
MOC203-100000-
/O.CON.KSGF.SV.W.0080.000000T0000Z-170310T0000Z/
Shannon MO-
539 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CST
FOR SOUTHEASTERN SHANNON COUNTY...
At 539 PM CST, a severe thunderstorm was located 7 miles south of
Winona, or 16 miles southwest of Van Buren, moving east at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Winona...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3710 9102 3708 9122 3689 9122 3689 9144
3710 9138 3720 9112 3720 9109 3718 9109
3716 9104 3714 9104 3714 9102
TIME...MOT...LOC 2339Z 277DEG 44KT 3691 9128
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
WiseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:13 PM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Mar 9, 2:13 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
213 PM CST Thu Mar 9 2017
.SHORT TERM...(This evening through Friday)
Issued at 126 PM CST Thu Mar 9 2017
Strong to severe thunderstorms will be possible this afternoon
into this evening in advance of a cold front that will approach
and move through the region tonight.
Increasing instability and moisture along with steep lapse rates
and good shear will allow for the development of strong to severe
thunderstorms. Storms this afternoon will continue to show
supercell characteristics with hail to golfball size or larger
with the strongest storms which will be the main concern. Isolated
wind gusts to 60 mph and a brief tornado may be possible but less
likely.
The cold front and storms are expected to move south of the area
fairly quickly, exiting the region by midnight. Cold Canadian air
will begin to filter into the Ozarks overnight with high
temperatures Friday very early in the morning with temperatures
falling into the 30s to around 40 degrees by sunrise and only
climbing into the 40s to around 50 near the OK/AR line in the
afternoon.
.LONG TERM...(Friday Night through Thursday)
Issued at 126 PM CST Thu Mar 9 2017
Temperatures Friday night will drop in earnest as the
Canadian/Arctic air slides south across the Plains as a ridge
develops over the Rockies. The northwesterly upper level flow will
allow unhindered travel for the cold airmass. As this occurs, an
Upper level disturbance will move across the region and allow for
the development of precipitation, which at this time looks to be
primarily snow for all be the extreme southwestern portions of
Missouri.
Temperature swill fall through the the overnight hours Saturday
night and through the day Saturday as continued cold air
advection occur. As the upper level disturbance moves over the
region snow is expected to begin just after midnight and fall
through the day. The combination of Warm ground from the
unseasonably warm temperatures, Higher March sun angle and day
time processes should limit snow accumulation to 1-2 inches
mainly on grassy and elevated surfaces.
Temperatures will fall below freezing across portions of central
Missouri and the eastern Ozarks late Friday night, Saturday
morning. Reading may fall into the middle 20s across those areas
initially and remain below freezing through Sunday afternoon. The
temperatures will continue to fall and the cold air will
overspread the entire region SAturday night into Sunday morning.
Because of the unusually warm temperatures the region has seen
over the past few week and the advance growth that has occurred
across the region, Freeze Warning will be issued across central
Missouri and the Eastern Ozarks for Friday night and for all of
the Missouri Ozarks and Southeast Kansas for Saturday night. This
is almost 3-4 weeks early for this type of headline, but the
impacts to orchards, fruit trees, tender plants that have bloomed
early will be significant after coordination with area
Agricultural experts from the USDA, FSA, NRCS and Extension
agents.
Another clipper system will then move quickly across the region
Sunday night into Monday morning. This may bring a dusting of
light accumulation parts of the area but should be less than a
half inch.
A very slow warning trend is expected next week however the start
of the week will remain cool with overnight lows Monday and
Tuesday falling into the 20s again. This may result in additional
Freeze Warnings for early next week. Temps by Wednesday should
climb into the 40 and lower 50s during the day with 50s area wide
on Thursday. Overnight lows should remain above the freezing mark
these morning but will continue to monitor the strength of the
cold air mass.
Models do try and bring some additional precipitation to the area
towards the later part of next week but confidence is low at this
time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1125 AM CST Thu Mar 9 2017
Flight conditions across the region will be VFR for the most
part. SHowers and thunderstorms are expected to develop through
this afternoon and into this evening. Where storms move over area
terminal and airfield, visibilities and ceilings will fall to
MVFR or briefly IFR, however, coverage and duration will be very
limited and hard to pinpoint. Have used Vicinity wording to cover
the quick moving nature or of the storms today. For late this
evening and overnight conditions will be VFR with only scattered
high clouds.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Warning from 6 PM CST Saturday to 1 PM CDT Sunday for
MOZ066-067-077>079-088>090-093>097-101>106.
Freeze Warning from 10 PM CST Friday to 1 PM CDT Sunday for
MOZ055>058-068>071-080>083-091-092-098.
KS...Freeze Warning from 6 PM CST Saturday to 1 PM CDT Sunday for
KSZ073-097-101.
&&
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...HatchHazardous weather outlook, Mar 9, 1:13 PM CST, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 113 PM CST Thu Mar 9 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101915- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 113 PM CST Thu Mar 9 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Tornado risk. Elevated Hail risk. Elevated Thunderstorm wind damage risk. Significant Lightning risk. Elevated Fire weather risk. DISCUSSION... Moisture will continue to increase this afternoon across the area which will lead increasing instability ahead of a cold front. Thunderstorms will continue to develop and impact the Ozarks through this afternoon and early evening. Some of the storms could become strong to severe with large hail and damaging wind and an isolated tornado the main severe weather risks expected. Some elevated fire weather concerns will still be possible across portions of the eastern Ozarks today, however the increasing moisture will help to mitigate this as the afternoon progresses. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A colder, arctic air will move in behind the cold front on Friday, with a chance of snow late Friday night into Saturday. Some accumulating slushy wet snow will be possible across the eastern Ozarks. Another shot of light snow will come Sunday night into Monday morning. A hard freeze is then expected to take place Friday night for areas across central Missouri and the eastern Ozarks and then Saturday night across the area with some teens across the eastern Ozarks to mid 20s in the southwest corner of Missouri. Another hard freeze is expected on Monday night with lows from the low to mid 20s. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
In the hours before
Local storm report, Mar 9, 4:56 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
456 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 2 N CARYTOWN 37.30N 94.31W
03/09/2017 M3.00 INCH JASPER MO PUBLIC
HAIL (3.00") -- -- SPOTTER IS 2 MILES N OF
CARYTOWN, MO (JASPER COUNTY).
&&
NWS SPRINGFIELD MO
IRIS SYSTEMLocal storm report, Mar 9, 4:58 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
458 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 2 SW MILFORD 37.57N 94.19W
03/09/2017 M0.75 INCH BARTON MO PUBLIC
.
&&
NWS SPRINGFIELD MO
IRIS SYSTEMLocal storm report, Mar 9, 5:00 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL STRAFFORD 37.27N 93.12W
03/09/2017 M1.00 INCH GREENE MO LAW ENFORCEMENT
QUARTER TO DIME SIZE HAIL.
&&
NWS SPRINGFIELD MO
IRIS SYSTEMLocal storm report, Mar 9, 5:02 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
502 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 3 ENE DECATURVILLE 37.93N 92.64W
03/09/2017 E0.88 INCH CAMDEN MO PUBLIC
VIA INTERNET SUBMISSION.
&&
NWS SPRINGFIELD MO
IRIS SYSTEMLocal storm report, Mar 9, 5:03 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
503 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 1 N IRON GATES 37.08N 94.56W
03/09/2017 E1.00 INCH JASPER MO AMATEUR RADIO
1.00" HAIL.
&&
NWS SPRINGFIELD MO
IRIS SYSTEMLocal storm report, Mar 9, 5:11 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
511 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL LAMAR 37.49N 94.28W
03/09/2017 M1.75 INCH BARTON MO FIRE DEPT/RESCUE
GOLF BALL SIZE HAIL REPORTED BY FIRE
DEPARTMENT.
&&
NWS SPRINGFIELD MO
IRIS SYSTEMThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 11:25 AM CST | Severe Thunderstorm Warning | SGF | Vernon | 65 min |
| Mar 9, 12:17 PM CST | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 58 min |
| Mar 9, 12:58 PM CST | Special Weather Statement | SGF | St. Clair | 47 min |
| Mar 9, 1:07 PM CST | Severe Thunderstorm Warning | SGF | Benton, Hickory, St. Clair | 68 min |
| Mar 9, 1:17 PM CST | Severe Thunderstorm Warning | SGF | St. Clair | 43 min |
| Mar 9, 1:49 PM CST | Severe Thunderstorm Warning | SGF | Camden, Morgan | 56 min |
| Mar 9, 2:07 PM CST | Severe Thunderstorm Warning | SGF | Benton, Hickory, St. Clair | 38 min |
| Mar 9, 2:26 PM CST | Freeze Warning | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 70 hr |
| Mar 9, 2:37 PM CST | Special Weather Statement | SGF | Benton | 38 min |
| Mar 9, 2:39 PM CST | Severe Thunderstorm Warning | SGF | Camden, Miller, Pulaski | 66 min |
| Mar 9, 2:49 PM CST | Severe Thunderstorm Warning | SGF | Benton, Morgan | 41 min |
| Mar 9, 3:00 PM CST | Severe Thunderstorm Warning | SGF | Dallas, Laclede | 60 min |
| Mar 9, 3:15 PM CST | Severe Thunderstorm Warning | SGF | Benton | 45 min |
| Mar 9, 3:22 PM CST | Severe Thunderstorm Warning | SGF | Phelps, Pulaski | 38 min |
| Mar 9, 3:48 PM CST | Severe Thunderstorm Warning | SGF | Dent, Laclede, Phelps, Pulaski, Texas | 57 min |
| Mar 9, 3:50 PM CST | Severe Thunderstorm Warning | SGF | Benton, Camden, Hickory, Morgan | 55 min |
| Mar 9, 4:12 PM CST | Severe Thunderstorm Warning | SGF | Dallas, Greene, Polk | 48 min |
| Mar 9, 4:15 PM CST | Severe Thunderstorm Warning | SGF | Barton | 60 min |
| Mar 9, 4:17 PM CST | Severe Thunderstorm Warning | SGF | Camden, Miller, Pulaski | 43 min |
| Mar 9, 4:21 PM CST | Severe Thunderstorm Warning | SGF | Dent, Phelps, Shannon, Texas | 54 min |
| Mar 9, 4:31 PM CST | Severe Thunderstorm Warning | SGF | Jasper, Newton | 59 min |
| Mar 9, 4:43 PM CST | Severe Thunderstorm Warning | SGF | Dallas, Greene, Laclede, Webster | 47 min |
| Mar 9, 4:46 PM CST | Severe Thunderstorm Warning | SGF | Barton, Dade, Jasper, Lawrence | 59 min |
| Mar 9, 4:50 PM CST | Severe Thunderstorm Warning | SGF | Wright | 20 min |
| Mar 9, 4:59 PM CST | Severe Thunderstorm Warning | SGF | Texas | 61 min |
| Mar 9, 5:24 PM CST | Severe Thunderstorm Warning | SGF | Lawrence | 66 min |
| Mar 9, 5:26 PM CST | Severe Thunderstorm Warning | SGF | Webster, Wright | 47 min |
| Mar 9, 5:34 PM CST | Tornado Warning | SGF | Lawrence | 41 min |
| Mar 9, 5:39 PM CST | Severe Thunderstorm Warning | SGF | Jasper, Newton | 66 min |
| Mar 9, 5:44 PM CST | Severe Thunderstorm Warning | SGF | Douglas | 61 min |
| Mar 9, 5:49 PM CST | Severe Thunderstorm Warning | SGF | Howell, Shannon | 56 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.